Lightning, Duval
- When
- August 18, 4:00 PM EST
- Where
- Duval County, Jacksonville
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
A 54 year old male was stuck on Andrew Robinson Dr.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A 54 year old male was stuck on Andrew Robinson Dr.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 1:48 PM EST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 248 PM EDT MON AUG 18 2003 CURRENTLY/TONIGHT...WATER VAPOR IMAGERY INDICATING UPPER TROUGH DIGGING SOUTHEAST THROUGH SOUTHEAST U.S. WITH DRIER AIR ALOFT NOT TOO FAR NORTH OF OUR NORTHERN CWA. WSR 88D AND VISIBLE IMAGERY INDICATING SCATTERED STORMS FIRING UP ALONG ACTIVE WEST COAST SEABREEZE AND OUT AHEAD OF SHORTWAVE SWINGING THROUGH. EXPECT MOST OF THE STORMS TO BE FOCUSED NEAR EAST COAST LATE THIS AFTERNOON/EVE AS WEAK EAST COAST SEABREEZE MAY FORM AND PROVIDE EXTRA LIFT AND CONVERGENCE. MAIN CONCERN WILL BE FOR EXCESSIVE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. MAY ALSO NEED TO BE CONCERNED ABOUT HAIL ACROSS SE GA IF SOME OF THAT DRIER AIR INFILTRATES THROUGH. HIGHEST POPS WILL BE ALONG THE EAST COAST OF FL (50 PCT) THIS EVE WHERE PCP MAY ALSO LONGER THROUGH MIDNIGHT. ELSEWHERE...POPS WILL BE AT 30 TO 40 PCT. TUES...AS EASTERN U.S. UPPER TROUGH SHIFTS OFFSHORE...FORECAST AREA WILL BE IN COL REGION. THIS RESULTS IN LIGHTER STEERING WINDS WITH BOTH WEST AND EAST COAST SEABREEZES FAIRLY ACTIVE AND THEN COLLIDING ACROSS THE INLAND AREAS LATE AFTERNOON/EVE. WITH LIGHTER STEERING WINDS...BETTER CHANCES OF LOCAL FLOODING/HEAVY RAINFALL. HOWEVER...UPPER DYNAMICS WEAKER THAN TODAY WITH WARMING ALOFT. MESO-ETA ALSO INDICATING SOME DRIER AIR ALOFT (AND LOWER PW) MAKING IT INTO SOUTHEAST GA WHICH IS NOT TOO UNREASONABLE. WILL THEREFORE WILL NOT GO ABOVE SCATTERED POPS...WITH HIGHEST (50 PCT) FL AND LOWEST (40 PCT) GA. WOULD EXPECT MOST STORMS TO BE OVER BY EARLY EVE. WED/THURS...SFC HIGH PRES BEHIND FRONTAL TROUGH WILL SHIFT OFF THE MID ATLC COAST AND MERGE WITH BERMUDA HIGH RESULTING IN RIDGE AXIS TO MOVE NORTH RESULTING IN SFC WINDS CONTINUING TO BACK TO SLY DIRECTION. EXPECT SEA BREEZES TO INITIATE AFTN CONVECTION AGAIN SO WILL KEEP 40-50% POPS IN THE FORECAST AT THIS TIME. TEMPS EXPECTED TO RUN CLOSE TO CLIMO OR SLIGHTLY BELOW DUE TO RELATIVELY HIGH PWATS. EXTENDED (FRI-MON)...THE MRF CONTINUES THE PATTERN WITH AN UPPER TROUGH ACROSS THE EASTERN U.S. WITH BERMUDA SFC RIDGE OSCILLATING BETWEEN CENTRAL AND NORTH FLORIDA. A COLD FRONT DROPS SOUTHEAST AND STALLS NORTH OF THE CWA...IN THE VICINITY OF CENTRAL GA. THIS WILL RESULT IN THE CONTINUED PATTERN OF MAINLY DIURNAL CONVECTION WITH ABOVE CLIMO POPS. TEMPS NEAR NORMAL. MARINE...NO HEADLINES. WILL KEEP WINDS MOSTLY SLY BELOW 15 KNOTS DURING THE PD WITH SEAS ABOUT 2 FT. FIRE WX...NO CONCERNS. PRELIM AMG 72 90 71 91 / 30 40 30 40 SSI 74 87 74 85 / 40 40 30 40 JAX 72 90 72 90 / 50 50 30 50 SGJ 75 87 74 84 / 50 50 30 50 GNV 72 90 72 90 / 30 50 30 50 OCF 72 90 72 90 / 30 50 30 50 .JAX... FL...NONE. GA...NONE. PP/EZ
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL NOON EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS WILL FIRST DEVELOP WEST OF INTERSTATE 75 EARLY...THEN DEVELOP AND MOVE EAST TOWARDS THE EAST COAST MID TO LATE AFTERNOON AND INTO THE EARLY EVENING. DUE TO THE HIGH MOISTURE CONTENT AND INSTABILITY OF THE ATMOPSHERE...SOME STORMS WILL CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN NEAR 2 INCHES...AND POSSIBLE WIND GUSTS TO 45 MPH. LOCAL FLOODING IS POSSIBLE IN SOME LYING AND POOR DRAINAGE AREAS. A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SATILLA RIVER AT ATKINSON GEORGIA. SEE THE LATEST NATIONAL WEATHER SERVICE FLOOD STATEMENT FOR MORE INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THIS WEEK. LOCALIZED FLOODING IN A FEW STRONG THUNDERSTORMS IS LIKELY ON TUESDAY DUE TO WEAKER STORM MOVEMENT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY REPORTS OF FLOODING OR HEAVY RAINFALL OF 2 INCHES OR MORE PER HOUR TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. PP
FLZ022-181845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 158 PM EDT MON AUG 18 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 245 PM EDT... AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LAKE CITY...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WINFIELD...LAKE CITY...FIVE POINTS...COLUMBIA...WATERTOWN AND LULU THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION... HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS. ZAPPE
FLZ023-030-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 220 PM EDT MON AUG 18 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR UNION AND SOUTHERN BAKER COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 300 PM EDT... AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF DUKES...OR ABOUT 3 MILES NORTHWEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUKES... OLUSTEE...LAKE BUTLER...RAIFORD...JOHNSTOWN AND ELLERBEE THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS. ZAPPE
GAZ135-181915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 237 PM EDT MON AUG 18 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME NORTHERN APPLING COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 315 PM EDT... AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 3 MILES SOUTHEAST OF PLANT HATCH...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS NORTH OF ALTAMAHA ROAD THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...HEAVY RAINFALL WILL CAUSE PONDING ON AREA ROADWAYS. ZAPPE
FLZ035-182005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 336 PM EDT MON AUG 18 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 405 PM... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF BELL...MOVING LITTLE. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND BELL THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN ADDITION...LOCALLY HEAVY RAINFALL IS LIKELY. CARROLL
FLZ036-037-040-182115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 426 PM EDT MON AUG 18 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN AND WESTERN MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM... AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTH OF ORANGE SPRINGS...DRIFTING NORTH AT 5 MPH. ANOTHER STRONG STORM WAS LOCATED 5 MILES NORTH OF RAINBOW LAKE ESTATES. THIS STORM WAS DRIFTING SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DUE TO THE SLOW MOVEMENT...LOCALLY HEAVY RAINFALL OF 2 INCHES IS ALSO LIKELY. CARROLL
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370364.